Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 6:27 PM CDT for Hall County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 6:27 PM CDT (23:27 UTC)
- Expired
- May 13, 2016, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Hall County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:55 PM CDT | HAIL 1.75 | 8 Sw Estelline, TX | HAIL RANGED FROM MARBLE TO GOLFBALL SIZE. |
| May 13, 7:07 PM CDT | HAIL 0.88 | 11 W Estelline, TX | MIXTURE OF PEA TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WUUS54 KLUB 132327
SVRLUB
TXC191-140015-
/O.NEW.KLUB.SV.W.0085.160513T2327Z-160514T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 715 PM CDT
* AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10
MILES WEST OF ESTELLINE...MOVING SOUTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ESTELLINE AND PLASKA COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 3458 10041 3435 10042 3440 10058 3457 10069
3464 10061
TIME...MOT...LOC 2327Z 299DEG 10KT 3458 10064
HAIL...1.75IN
WIND...70MPH
$$
MCZ1 follow-up statement
552
WWUS54 KLUB 132349
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT FRI MAY 13 2016
TXC191-140015-
/O.CON.KLUB.SV.W.0085.000000T0000Z-160514T0015Z/
HALL TX-
649 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN HALL COUNTY...
AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ESTELLINE AND MOVING SOUTHEAST AT 20 MPH. ANOTHER STORM LOCATED
13 MILES WEST OF LAKEVIEW WAS RAPIDLY INTENSIFYING AND WILL MOVE
SOUTHEAST INTO THE WARNED AREA.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT MINOR WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ESTELLINE AND PLASKA COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK APPROPRIATE SHELTER FROM THESE STORMS UNTIL THEY HAVE PASSED.
&&
LAT...LON 3458 10041 3435 10042 3440 10058 3457 10069
3464 10061
TIME...MOT...LOC 2346Z 315DEG 16KT 3447 10050
HAIL...1.25IN
WIND...60MPH
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:54 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 13, 2:54 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 254 PM CDT FRI MAY 13 2016 .SHORT TERM... Surface trough at 19Z extended from northwest of Gage, OK southwest to Tucumcari, NM with a broad Cu field to its southeast. The moist axis is poised north-to-south in the Rolling Plains where dewpoints continue to rise each hour, however farther west the earlier upper 50 Tds have since mixed out by 4-8 degrees. This deeper mixing is occurring within a low-level thermal ridge from Andrews northeast Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather stout cap from 760-720mb which may not budge anytime soon given slightly warmer temps upstream in southeast NM. Gradual deepening of the mixing layer could compromise this cap in a few spots by late afternoon, but confidence is much higher in storms developing over the central and eastern TX Panhandle ahead of a subtle impulse noted on water vapor imagery. As this impulse reaches the intersection of the low level moist and thermal axes near AMA, storms should easily develop and spread slowly south-southeast into our northeastern counties. Decent 0-6km bulk shear of 30 knots, straight line hodographs and MLCAPEs of 1500 J/kg should allow for some occasional supercell modes before outflows consolidate and breed more multicellular activity through the evening. POPs late this afternoon continue to favor our far northeast counties until expanding through the Rolling Plains tonight. With such weak forcing, some of the high resolution CAMs are showing obvious signs of struggling, although the 12Z TTU-WRF has what looks to be the most realistic scenario for storm coverage and evolution through this evening. Cold front currently racing south through southwest KS should reach our northern zones near midnight before exiting the southwest South Plains before daybreak. How well additional storm development occurs along and behind this front is very unclear. A 40 knot southwest LLJ may help focus another conglomerate of storms after midnight mainly off the Caprock as favored by the 18z WPC QPF. Thereafter, stable surface ridging and unseasonably cool air will drain throughout the region from NE-SW. Moisture will still reside along the elevated front, so this weak ascent through saturation could keep showers and some thunder through mid-morning Saturday before this layer dries out too much leaving just a shallow stratus layer below. High temps were cooled off an additional 1-3 degrees as stratus and upslope winds team together and make for a crisp and cool May day. .LONG TERM... Wow, mixed case with punctuation! Saturday evening will bring with it a flattening ridge to our west as next storm system tracks southeastward from the Pacific Northwest. This system looks to be quite slow to eject across the Southern Plains with good agreement amongst the global models showing overhead passage of the trough axis next Thursday evening. Back door cold front should largely be through the area by Saturday evening with best isentropic ascent to the west and south of the forecast area initially but conditions should be increasingly favorable during the overnight hours and strong ascent overspreads the region. In fact, favorable ascent looks to persist on into Monday morning. As southwesterly flow aloft returns, the dryline will sweep eastward on Monday likely shunting all convection east of the area. The next cold front is anticipated on Wednesday. Once again, the GFS is depicting convection along a fast moving cold front. This is a scenario that is rarely seen here in West Texas. however, what is possible is potential for postfrontal isentropic precipitation. Given the NWP wet bias as of late, there is some skepticism to say the least. && .LUB Watches/Warnings/Advisories... None. && 93/26
Hazardous weather outlook, May 13, 11:34 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT FRI MAY 13 2016 TXZ021>044-141645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65 MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.
In the hours before
Local storm report, May 13, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 19 NE CHILDRESS 34.62N 100.01W
05/13/2016 M1.75 INCH CHILDRESS TX STORM CHASER
SPOTTER WAS 6 MILES SOUTH OF DODSON.
&&
EVENT NUMBER LUB1600125
SCOBBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 36 min |
| May 13, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 21 min |
| May 13, 5:48 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.